Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 58, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 3, 2003, 7:56 PM EDT for Anson County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 7:56 PM EDT (23:56 UTC)
- Expired
- May 3, 2003, 8:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Anson County, NC
The radar
The Columbia radar (KCAE), 153 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 3, 6:40 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
878
WUUS52 KRAH 032356
SVRRAH
NCC007-040045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
756 PM EDT SAT MAY 3 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 756 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 7
MILES NORTHWEST OF ANSONVILLE...OR ABOUT 14 MILES SOUTH OF
ALBEMARLE...MOVING SOUTHEAST AT 35 MPH. GOLF BALL SIZED HAIL IS
LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
ANSONVILLE
WADESBORO
LILESVILLE
MORVEN
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3481 8001 3510 8027 3519 8011 3509 8005
3509 7996 3504 7989 3489 7986 3481 7992
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 3, 2:35 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT SAT MAY 3 2003 NORTHERN STREAM VORT MAX ROTATING BY TO OUR NORTH TONIGHT SHOULD PRODUCE FAIR SHOWER COVERAGE WITH A LESSER EMPHASIS ON TSRA. MAY SEE SOME SHOWERS LINGERING IN THE NORTHEAST AS LATE AS A COUPLE HOURS AFTER SUNRISE. WILL CONTINUE LESSER POP ACROSS THE SOUTH...BUT WITH A BETTER CHANCE OF THUNDER AS THE REMANTS OF THE VORT MAX OVER GEORGIA MOVES EAST...BUT SKIRTING SOUTH OF THE AREA. THE WEDGE WILL BE LOCKED FURTHER INTO PLACE DUE TO THE EVAPORATIVE COOLING AND LOW LEVEL MOISTURE IN THE STABLE LAYER SHOULD PRODUCE AT LEAST MOSTLY CLOUDY SKIES TOMORROW WITH HIGHS GENERALLY 65 TO 70. ISENTROPIC LIFT KICKS IN TOMORROW NIGHT WITH A CHANCE OF RAIN DEVELOPING AS EARLY AS SUNRISE IN THE WEST. SHOULD SEE RAIN SPREAD OVER THE REMAINDER OF THE CWFA DURING THE DAY. BOTH GFS AND ETA DEPICT A VORT MAX LIFTING NORTHEAST OUT OF THE GULF STATES MONDAY NIGHT WHICH SHOULD CONTINUE THE SHOWERS AND INTRODUCE A BETTER CHANCE OF TSRA AS THE WARM FRONT LIFTS NORTH. TUESDAY ONWARD... WITH A WARM FRONTAL BOUNDARY ACROSS THE REGION MONDAY AND A COLD FRONT/STATIONARY FRONT ACROSS THE FORECAST AREA WEDENSDAY AND THURSDAY WILL CONTINUE CHANCES OF CONVECTION TUESDAY THROUGH THURSDAY. THE FRONTAL BOUNDARY SHOULD PUSH SOUTH OF THE FORECAST AREA BY FRIDAY MORNING WITH DRIER WEATHER EXPECTED THEN. .RAH...NONE. MLM/JWC
Hazardous weather outlook, May 3, 5:25 AM EDT, 14 hours 31 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031120- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 525 AM EDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL DROP SOUTH ACROSS THE AREA THIS MORNING AND LINGER JUST SOUTH OF THE BORDER THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST BY THIS EVENING AND MOVE ACROSS TONIGHT. THE COMBINATION OF THESE FEATURES WILL AID IN THE THREAT OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR LARGE HAIL AND OR DAMAGING WINDS. THE AREAS WITH THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF U. S. HIGHWAY 64 FROM ASHEBORO TO SILER CITY...APEX... CLAYTON AND WILSON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT. RA
In the hours before
Local storm report, May 3, 7:07 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
707 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM LAUREL HILL NC 1.75 INCH HAIL
05/03/03 SCOTLAND NUMEROUS REPORTS CONTINUELocal storm report, May 3, 7:12 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
712 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM LAURINBURG NC 1.00 INCH HAIL
05/03/03 SCOTLAND COVERING THE GROUNDLocal storm report, May 3, 7:24 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
724 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM LAURINBURG NC 1.00 INCH HAIL
05/03/03 SCOTLAND COVERING THE GROUND
0720 PM LAURINBURG NC .75 INCH HAIL
05/03/03 SCOTLAND COVERING THE GROUND HAIL
STRIPPED TREES OF LEAVES.
HAIL COVERING THE GROUND
CLOGGING STORM DRAINS
RLHLocal storm report, May 3, 7:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
746 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 5 SW TROY NC 1.00 INCH HAIL
05/03/03 MONTGOMERY HAIL COVERS THE GROUND
NEAR HWY 24/27.Local storm report, May 3, 7:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
750 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM LAURINBURG NC 1.00 INCH HAIL
05/03/03 SCOTLAND COVERING THE GROUND
0720 PM LAURINBURG NC .75 INCH HAIL
05/03/03 SCOTLAND COVERING THE GROUND HAIL
STRIPPED TREES OF LEAVES.
HAIL COVERING THE GROUND
CLOGGING STORM DRAINS
0740 PM 5 SW TROY NC 1.00 INCH HAIL
05/03/03 MONTGOMERY FROM 24-27 JUNCTION WITH
HIGHWAY 109 TO W MONTGOMERY
HIGH SCHOOL 1 1/2 MILES OF
GOLF BALL HAIL ON THE
GROUND SOME ICE ON ROADS
WITH FOG
RLHLocal storm report, May 3, 7:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
754 PM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 5 W ALBEMARLE NC 1.75 INCH HAIL
05/03/03 STANLY 2 REPORTS...1 FROM
PUBLIC...ONE FROM DEPUTY.
NEAR RIDGECREST.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:21 PM EDT | Severe Thunderstorm Warning | RAH | Person | 24 min |
| May 3, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 24 min |
| May 3, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 40 min |
| May 3, 5:21 PM EDT | Tornado Warning | RAH | Davidson | 24 min |
| May 3, 5:44 PM EDT | Tornado Warning | RAH | Davidson | 16 min |
| May 3, 5:46 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 44 min |
| May 3, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 47 min |
| May 3, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 14 min |
| May 3, 6:15 PM EDT | Tornado Warning | RAH | Davidson | 30 min |
| May 3, 6:20 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 25 min |
| May 3, 6:22 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 23 min |
| May 3, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 49 min |
| May 3, 6:40 PM EDT | Tornado Warning | RAH | Scotland | 35 min |
| May 3, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 23 min |
| May 3, 7:00 PM EDT | Tornado Warning | RAH | Montgomery | 45 min |
| May 3, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 30 min |
| May 3, 7:34 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 41 min |
| May 3, 7:39 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.